Anna C. Pavlick, DO, discusses common and uncommon adverse effects with cemiplimab in patients with cutaneous squamous cell carcinoma.
Anna C. Pavlick, DO, a medical oncologist at Weill Cornell Medicine, discusses common and uncommon adverse effects (AEs) with cemiplimab (Libtayo) in patients with cutaneous squamous cell carcinoma.
Cemiplimab, like many PD-1 agents, causes inflammatory AEs, which is one of the most common toxicities, says Pavlick. Among these inflammatory conditions, patients can experience dermatitis, hepatitis, thyroiditis, nephritis, and colitis. Many times, these toxicities are not dose limiting and do not require patients to come off of therapy, notes Pavlick. The most common AE is rash and itching; this effect can be very bothersome for patients because sometimes they will itch, but not have a rash, which could result in some confusion. That is an AE that patients need to be aware of and report because it can be managed, says Pavlick.
Colitis and diarrhea are observed very infrequently with cemiplimab. PD-1 agents are metabolized through the liver and kidneys, so some patients can see some drug-induced hepatitis or nephritis; this is especially true for older patients. Therefore, it is important to keep a close eye on them to ensure their labs are checked before they receive an infusion of cemiplimab. Endocrinopathies are not very commonly reported, however, patients do develop hypothyroidism. That toxicity is easy to monitor because thyroid function tests should be checked every time the patient receives an infusion, adds Pavlick.
While the agent is generally well tolerated, patients do need to understand that if they develop endocrinopathies, 99% of the time they are permanent, notes Pavlick. If a patient develops hypothyroidism and is given levothyroxine (Synthroid) for thyroid replacement, they are going to have to take that drug for the remainder of their life, concludes Pavlick.